Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Child complaining upset stomach. Had blood discharge from rectum followed by purple and green stool. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 479 Questions
Hello DR, last night our 4 year old son complained of upset stomach. never vomitted and appeared okay all day today. late afternoon he had mucas and bright red blood but not alot discharge from rectum. Followed by diahrea, purple and green stool. He just woke and vomited , dark gray in color. No fever and no distension or tender stomach. Should we take him to ER or dr first thing in am? Thank you. XXXXXXX
Posted Mon, 17 Jun 2013 in Child Health
Answered by Dr. Himanshi Kashyap 24 minutes later

Thanks for posting your query to XXXXXXX

Your 4 yrs old son is likely to be suffering from Acute Gastroentritis .The only alarming sign was the blood you mentioned in stools.When blood is seen in stools it indicates that it is dysentery.

Whether or not he needs a visit to the ER depends on the progress of symptoms - Keep a watch on the stools if there are multiple episodes of blood containing stools and the urine output becomes poor then get him examined by his doctor at the earliest. A few investigations could be done to identify infections and antibiotic depending on the results could be started.

In the mean time, you could administer an oral antiemetic medication which ever is available over the counter to stop his vomiting. Keep him well hydrated by giving him sips of Oral Rehydration solution after every stool. Keep his diet light; restrict any milk and milk products like cheese, butter, ice creams, etc. You could give him Yogurt which is a good probiotic.

Hope to have answered your query. Let me know if you need clarifications.

Take Care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor